Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 12, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 8, 2008, 4:24 PM CDT for Logan County, Wallace County, Wichita County, Kansas. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 4:24 PM CDT (21:24 UTC)
- Expired
- May 8, 2008, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:48 PM CDT | HAIL 1.75 | 12 Sw Russell Springs, KS | |
| May 8, 4:48 PM CDT | HAIL 1.75 | Russell Springs, KS | |
| May 8, 4:50 PM CDT | HAIL 1.75 | 13 Sw Russell Springs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 082124 TORGLD KSC109-199-203-082200- /O.NEW.KGLD.TO.W.0012.080508T2124Z-080508T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 424 PM CDT THU MAY 8 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS... NORTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS... * UNTIL 500 PM CDT/400 PM MDT/ * AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES WEST OF RUSSELL SPRINGS...OR 9 MILES SOUTHEAST OF WALLACE...MOVING SOUTHEAST AT 28 MPH. * THE TORNADO WILL BE NEAR... RURAL SOUTHWESTERN LOGAN COUNTY AROUND 440 PM CDT RURAL SOUTHERN LOGAN COUNTY AROUND 450 PM CDT LAT...LON 3889 10105 3856 10123 3873 10165 3898 10152 TIME...MOT...LOC 2124Z 293DEG 25KT 3881 10144 $$ FOLTZ
1 follow-up statement
000
WWUS53 KGLD 082137
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT THU MAY 8 2008
KSC109-199-203-082200-
/O.CON.KGLD.TO.W.0012.000000T0000Z-080508T2200Z/
WICHITA KS-LOGAN KS-WALLACE KS-
437 PM CDT THU MAY 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT/400 PM MDT/
FOR EXTREME SOUTHEASTERN WALLACE...SOUTHWESTERN LOGAN AND NORTH
CENTRAL WICHITA COUNTIES...
AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 13 MILES SOUTHWEST OF
RUSSELL SPRINGS...MOVING SOUTHEAST AT 29 MPH.
THE TORNADO WILL BE NEAR...
RUSSELL SPRINGS AROUND 445 PM CDT...
LAT...LON 3889 10105 3856 10123 3859 10131 3859 10133
3861 10134 3860 10136 3862 10137 3869 10153
3895 10137
TIME...MOT...LOC 2137Z 293DEG 25KT 3877 10133
$$
FOLTZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 8, 3:18 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 8, 3:18 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 218 PM MDT THU MAY 8 2008 .DISCUSSION... 215 PM MDT THU MAY 8 2008 16Z WATER VAPOR IMAGERY INDICATED SHORT WAVE TROUGH UPSTREAM OF THE AREA AND NEARING THE FOUR CORNERS AREA. AT THE SFC...COLD FRONT WAS MOVING ACROSS THE NEB PANHANDLE AND NORTHERN COLORADO. DESPITE CHILLY START TO THE MORNING...MOISTURE RETURN APPEARS WELL UNDERWAY WITH LOWER 50 TDS ALREADY ENTERING SOUTHERN/CENTRAL CWA. PRIMARY FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES/SEVERE WX TONIGHT AND TOMORROW. TONIGHT...SHORT WAVE TROUGH WILL CONTINUE TO MOVE ACROSS THE AREA AND EXPECT WIDESPREAD CONVECTION TO BE ONGOING AHEAD OF THE TROUGH AND ALONG ADVANCING COLD FRONT. BASED ON CURRENT OBSERVATIONS AND MODIFIED SOUNDINGS...LOOKS LIKE SUFFICIENT INSTABILITY AND SHEAR WILL BE PRESENT FOR STRONG/SEVERE THUNDERSTORMS THROUGH THE EARLY EVENING. SHEAR VECTORS STILL RUNNING ROUGHLY PARALLEL TO THE FRONT...AND WITH LARGE SCALE FORCING FOR ASCENT WOULD EXPECT THUNDERSTORMS TO FORM A SOLID LINE ALONG THE FRONT. CURRENT POP FORECAST LOOKS REASONABLE...BUT WILL FINE TUNE AS CONVECTION DEVELOPS THIS AFTERNOON. OTHER CONCERN FOR NIGHT WILL BE FOG POTENTIAL. SURPRISINGLY BOTH NAM AND GFS INDICATING FAVORABLE SOUNDINGS FOR FOG DEVELOPMENT OVERNIGHT. ONLY QUESTION IS IF WINDS WILL WEAKEN QUICKLY ENOUGH BEHIND THE FRONT TO ALLOW ENOUGH COOLING...BUT PATCHY FOG LOOKS POSSIBLE EARLY THIS MORNING. TOMORROW-TOMORROW NIGHT...TONIGHTS COLD FRONT SHOULD RETREAT NORTHWARD AS A WARM FRONT AS ANOTHER STRONG SHORT WAVE TROUGH APPROACHES THE AREA. GFS AND NAM CONTINUE TO DISAGREE WITH PLACEMENT/STRENGTH OF THIS FEATURE. GFS HAS BEEN CONSISTENT WITH DEVELOPING AN AXIS OF WEAK INSTABILITY ALONG AND NORTH OF THE WARM FRONT...AND CANADIAN SEEMS TO BE TRENDING IN THIS SAME DIRECTION. MODEL DIFFERENCES CONTINUE THROUGH THE NIGHT AHEAD OF NEXT SHORT WAVE TROUGH. NAM APPEARS SLIGHTLY FASTER WITH UPPER TROUGH AND COLD FRONT...RESULTING IN FAIRLY STRONG FORCING AT H85 AS LLJ IMPINGES ON COLD FRONT. GFS AND CANADIAN APPEAR TO TAKE THE SLOWER ROUTE...AND BASED ON PAST PERFORMANCE WOULD TEND TO LEAN TOWARDS THE GFS. EVEN USING SLOWER MODEL SOLUTIONS...AREA H85-H7 FRONTOGENESIS DOES BEGIN TO OVERSPREAD THE AREA AFTER 06Z. ALTHOUGH THERE IS PLENTY OF UNCERTAINTY IN EVOLUTION OF THIS SYSTEM...ENOUGH FORCING PRESENT EVEN IN THE SLOWER MODELS TO UP POPS OVERNIGHT AND IF NAM FORECAST VERIFIES WILL HAVE TO INCREASES CHANCES/AMOUNTS SIGNIFICANTLY. SATURDAY-SATURDAY NIGHT...H5 TROUGH WILL SWEEP ACROSS THE AREA DURING THE DAY...WITH DIV Q FIELDS INDICATING BEST WIDESPREAD FORCING FOR ASCENT SWEEPING ACROSS THE CENTRAL AND NORTHERN CWA DURING THE MORNING HOURS. AS MENTIONED BEFORE...LARGE SPREAD IN MODEL SOLUTIONS KEEP CONFIDENCE LOW IN POST FRONTAL PRECIP POTENTIAL...BUT WITH STEEP LAPSE RATES IN PLACE IN AHEAD OF TROUGH AND STRONG FORCING...PRECIPITATION SEEMS REASONABLE. STABILITY PROFILES STABILIZE QUICKLY AND AS FAST AS THE FRONTOGENESIS FORCING MOVES THROUGH DO NOT ANTICIPATE A LOT OF PRECIPITATION. STRONG FORCING FOR SUBSIDENCE OVERSPREADS THE AREA AROUND 00Z...BRINGING AN END TO PRECIPITATION AND GRADUALLY CLEARING THE SKYS. SUNDAY...COLD AND DRY HIGH PRESSURE WILL SETTLE OVER THE REGION DURING THE MORNING HOURS LEADING TO A FAIRLY CHILLY START TO THE DAY. ALTHOUGH HIGH SHIFTS TO THE EAST AND SFC TROUGH DEVELOPS OVER THE WEST...COOL AND DRY SURFACE AIR WILL KEEP ATMOSPHERE STABLE DURING PEAK HEATING. IN THE EXTENDED...HIGH DEGREE OF UNCERTAINTY CONTINUES THROUGH THE PERIOD AS MEDIUM RANGE MODELS CONTINUE TO JUMP AROUND QUITE A BIT WITH SYNOPTIC SCALE FLOW ALOFT. GFS AND ECMWF HAVE PRETTY MUCH SWAPPED SOLUTIONS WITH EACH OTHER...WITH ECMWF NOW MUCH MORE PROGRESSIVE WITH ITS MID WEEK TROUGH AND GFS NOW MUCH SLOWER. ECMWF LOOKS SIMILAR TO YESTERDAYS 12Z RUN...WHILE GFS MUCH DIFFERENT BUT HARD TO SAY EITHER ONE HAS HAD GOOD RUN TO RUN CONSISTENCY. CANADIAN...AT LEAST THROUGH 144 HOURS SEEMS TO FAVOR THE ECMWF SOLUTION. 00/06Z ENS MEAN ALSO FAVORS THIS SOLUTION WITH THE MOST CLUSTERING IN THE THE MORE PROGRESSIVE SOULTION...ALTHOUGH THERE ARE SEVERAL MEMBERS IN THE SLOWER GFS CAMP. SEEMS LIKE A BULK OF MODEL DATA LEANING MORE TOWARDS THE ECMWF SOLUTION SO WILL GENERALLY TRY TO TREND FORECAST IN THIS DIRECTION. JRM && .AVIATION... 620 AM MDT THU MAY 8 2008 FOR THE 12Z TAF CYCLE...TO BEGIN WITH...IFR CONDITIONS IN PLACE FOR KGLD WHILE MVFR CONDITIONS IN PLACE FOR KMCK. BY 14Z OR 15Z...EXPECT FOG AND IFR CONDITIONS TO LIFT OUT TO MVFR AND VFR. BY 19Z...LOW LEVEL CUMULUS CLOUDS ARE EXPECTED TO DEVELOP AND A LOW-LEVEL CEILING IS EXPECTED TO SET UP IN MVFR...BORDERLINE IFR CONDITIONS AFTER 22Z WITH RAIN SHOWERS AND THUNDERSTORMS. AFTER 04Z OR 05Z...VFR CONDITIONS SHOULD RETURN TO THE REGION. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, May 8, 11:40 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT THU MAY 8 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT THU MAY 8 2008 /1140 AM CDT THU MAY 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF THE COLORADO BORDER EARLY THIS AFTERNOON SPREADING EAST ACROSS THE TRI-STATE AREA THROUGH THE EVENING HOURS. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS APPEAR LIKELY ACROSS MUCH OF WESTERN KANSAS. THE ACTIVITY IS EXPECTED TO MOVE SOUTH AND EAST AWAY FROM THE AREA BY 9 PM MDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF HIGHWAY 36 ON FRIDAY. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT.
In the hours before
Local storm report, May 8, 3:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 6 W RUSSELL SPRINGS 38.91N 101.29W
05/08/2008 E1.00 INCH LOGAN KS PUBLIC
&&
JMARTINLocal storm report, May 8, 3:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 9 NNW SHARON SPRINGS 39.01N 101.82W
05/08/2008 E0.88 INCH WALLACE KS TRAINED SPOTTER
HAIL COVERING THE GROUND
&&
SJOHNSONLocal storm report, May 8, 3:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL SHARON SPRINGS 38.89N 101.75W
05/08/2008 E1.00 INCH WALLACE KS LAW ENFORCEMENT
&&
SJOHNSONLocal storm report, May 8, 4:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 3 NW WALLACE 38.94N 101.63W
05/08/2008 E1.00 INCH WALLACE KS TRAINED SPOTTER
HAIL BREAKING WINDOWS.
&&
SJOHNSONLocal storm report, May 8, 4:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG SHARON SPRINGS 38.89N 101.75W
05/08/2008 WALLACE KS TRAINED SPOTTER
6 INCH DIAMETER BRANCHES DOWN. WITH NICKEL SIZE HAIL.
&&
SJOHNSONLocal storm report, May 8, 4:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 8 SSE SHARON SPRINGS 38.79N 101.70W
05/08/2008 M63 MPH WALLACE KS MESONET
&&
SJOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:29 PM CDT | Tornado Warning | GLD | Greeley, Wichita | 61 min |
| May 8, 3:21 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Sherman, Wallace | 39 min |
| May 8, 3:28 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| May 8, 3:30 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 60 min |
| May 8, 3:35 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 55 min |
| May 8, 3:47 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 43 min |
| May 8, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 18 min |
| May 8, 4:00 PM CDT | Tornado Warning | GLD | Wichita | 30 min |
| May 8, 4:06 PM CDT | Tornado Warning | GLD | Logan, Wallace | 24 min |
| May 8, 4:11 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 49 min |
| May 8, 4:55 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Wichita | 50 min |
| May 8, 5:32 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 28 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.